Illinois, 2026

Tornadoes and Hail in Illinois, February 19, 2026

February 19, 2026 · NWS ILX · 32 events in 10 counties and zones

A surface low lifted northeastward across Missouri towards the Illinois-Iowa border during the afternoon and evening of February 19th. A warm front extended east from the low into southeast Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$710,000
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A surface low lifted northeastward across Missouri towards the Illinois-Iowa border during the afternoon and evening of February 19th. A warm front extended east from the low into southeast Illinois. In response to this system, scattered supercell thunderstorms developed across central and southeast Illinois, with the greatest coverage being in the general vicinity of the I-70 corridor. Environmental conditions supported all severe hazards, including large hail up to 2.5 inches in diameter, damaging winds, and tornadoes, with a total of eight tornadoes occurring in the NWS Lincoln coverage area. Most of these tornadoes were brief, and none were stronger than EF-1, but one serious injury occurred in Crawford County as a result of a tornado. Another indirect injury occurred on I-57 in Effingham County when thunderstorm winds contributed to a multi-vehicle accident.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Feb 19, 2:46 PM CST, 30 minutes earlier. Its key messages:

  • The primary focus for severe weather this afternoon will be along and south of a Shelbyville to Paris line where there is a greater than 10% chance for tornadoes.
  • Strong westerly winds will develop tonight into Friday morning. Peak gusts will generally range from 35-45mph: however, there is a 30-40% chance of gusts exceeding 45mph.
Area forecast discussion, Feb 19, 2:46 PM CST, 30 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
246 PM CST Thu Feb 19 2026

.KEY MESSAGES...

- The primary focus for severe weather this afternoon will be
  along and south of a Shelbyville to Paris line where there is a
  greater than 10% chance for tornadoes.

- Strong westerly winds will develop tonight into Friday morning.
  Peak gusts will generally range from 35-45mph: however, there is
  a 30-40% chance of gusts exceeding 45mph.

&&

.SHORT TERM... (Tonight through Friday)
Issued at 246 PM CST Thu Feb 19 2026

20z/2pm surface analysis shows a 995mb low east of Kansas
City...with a pronounced dryline arcing southeastward into the
Ozarks. Convection that fired ahead of the system in the Saint
Louis metro earlier today has weakened as it has tracked E/NE
along/south of I-70 over the past few hours. Still need to keep an
eye on these cells for the balance of the afternoon as the
atmosphere across southeast Illinois is moderately unstable
(1000-1500J/kg SBCAPEs) and highly sheared (0-6km bulk shear of
60-80kt): however, weak capping/warm air aloft has so far kept the
storms at bay. Once mid-level cooling associated with an
approaching short-wave trough arrives, scattered thunderstorms
will develop along the advancing dryline between 23z/5pm and
03z/9pm. A tornado risk will still be present along/south of I-70
where deep-layer shear is strongest: however, the overall severe
weather threat further north across the remainder of central
Illinois will be less due to weaker shear and diurnal instability
decreasing after sunset. Think the main risk for locations north
of I-70 will be scattered damaging wind gusts through mid-evening
before the cells lift E/NE out of the area. After a period of dry
weather later this evening, a few rain and snow showers may wrap
back into the Illinois River Valley overnight. The general trend
has been to shift this precip area a bit further N/NW than
previously anticipated. As a result, am only carrying 30-50 PoPs
along/north of a Macomb to Minonk line overnight. With the precip
expected to be quite light and surface temps staying above
freezing until after daybreak, little to no snow accumulation is
expected.

Once the dryline passes, winds will veer to the W/SW and increase
greatly later this evening toward midnight. Significant pressure
rises in the wake of the passing low suggest gusts may become
higher than models are advertising. 19z HRRR indicates a swath of
35-45mph gusts advancing across much of central Illinois along/west
of I-57 late this evening through Friday morning. In addition, the
12z HREF shows a 30-40% chance of gusts exceeding 45mph.  Given
the clear signal for strong winds, have issued a Wind Advisory for
gusts of 35-45mph with a few gusts reaching 50mph. The strongest
winds will lift into northern Illinois and the Great Lakes by
mid-morning Friday:however, gusts of over 30mph will remain common
through the afternoon. Low temperatures tonight will range from
the lower 30s in the Illinois River Valley to the upper 30s near
the Indiana border. Highs on Friday will range from the upper 30s
north of the Peoria area to the upper 40s south of I-70.

Barnes

.LONG TERM... (Saturday through Next Thursday)
Issued at 246 PM CST Thu Feb 19 2026

After a dry and seasonably cool day on Saturday with highs in the
upper 30s and lower 40s, a re-enforcing surge of cold air will
drop readings back below normal by early next week. Models
continue to advertise a western CONUS ridge/eastern CONUS trough
pattern that will ensure the return of more winter-like temps for
a couple of days before the pattern begins to break down and
things warm back up by the middle and end of next week. Highs on
Sunday and Monday will only reach the lower to middle 30s, but
will bounce back well into the 50s by next Wednesday and Thursday.

Barnes

&&

.AVIATION...  (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1133 AM CST Thu Feb 19 2026

IFR/MVFR ceilings linger at the central Illinois terminals late
this morning: however, with the warm frontal boundary lifting
N/NW of the area and all guidance suggesting the low clouds will
scatter over the next couple of hours...have opted to raise all
sites to VFR after 19z/20z. While a band of showers will track
along and south of I-72 this afternoon, the primary strong to
severe convection will focus further south along/south of I-70.
Most CAMs suggest scattered cells forming along an advancing
cold/occluded front late this afternoon into early evening for all
locations north of I-70. As such, have included a TEMPO group for
thunder at all TAF sites between 23z and 03z. Winds will
initially be S/SE at around 10kt this afternoon, then will veer to
W/SW and increase markedly after frontal passage this evening.
Latest guidance indicates gusts of 25-35kt tonight through Friday
morning. As cold advection commences tonight, MVFR ceilings will
pivot back into the area from west to east between 07z and 11z.

Barnes

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 10 PM this evening to 9 AM CST Friday for
ILZ027>031-036>038-040>056-061.

&&
Hazardous weather outlook, Feb 19, 11:35 AM CST, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1135 AM CST Thu Feb 19 2026

ILZ027>031-036-037-040-041-047-049-050-201200-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler-Mason-
Cass-Scott-Morgan-
1135 AM CST Thu Feb 19 2026

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...This afternoon and tonight.

A few strong to severe thunderstorms are possible this afternoon and
early evening, with damaging winds and isolated large hail the
primary concerns. The best chances of this will be in west central
Illinois.

Strong west winds gusting up to 45 mph are expected to develop toward
midnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Strong west winds gusting up to 45 mph will continue into Friday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed early to mid afternoon near the I-72
corridor, and from 5 to 9 pm near the I-74 corridor.

Expected storm motion is toward the northeast around 45 mph.

ILZ038-042-043-048-051>053-201200-
McLean-Logan-De Witt-Menard-Sangamon-Christian-Macon-
1135 AM CST Thu Feb 19 2026

This Hazardous Weather Outlook is for west central Illinois.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected this afternoon, exiting by mid
evening. A few storms may contain damaging winds and perhaps some
hail, though a tornado cannot be ruled out.

Strong west winds gusting up to 45 mph will develop late this
evening, continuing overnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Strong west winds gusting up to 45 mph will continue into Friday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between noon and 7 pm.

Expected storm motion is toward the northeast around 45 mph.

ILZ044>046-054-055-057-201200-
Piatt-Champaign-Vermilion-Moultrie-Douglas-Edgar-
1135 AM CST Thu Feb 19 2026

This Hazardous Weather Outlook is for east central Illinois.

.DAY ONE...This afternoon and tonight.

Strong to severe thunderstorms are expected this afternoon and early
evening. Damaging wind gusts and a few tornadoes are the main
concern, although isolated large hail is possible as well.

Strong west winds gusting up to 45 mph will develop after midnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Strong west winds gusting up to 45 mph will continue into Friday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 3 pm and 9 pm.

Expected storm motion is toward the northeast around 45 mph.

ILZ056-061>063-066>068-071>073-201200-
Coles-Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-Clay-
Richland-Lawrence-
1135 AM CST Thu Feb 19 2026

This Hazardous Weather Outlook is for southeast Illinois.

.DAY ONE...This afternoon and tonight.

There is an enhanced risk of severe thunderstorms this afternoon and
evening. Tornadoes, some of which may be strong, and damaging winds
are the primary concerns, though some large hail is also possible.

Strong west winds gusting up to 45 mph will develop after midnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Strong west winds gusting up to 40 mph will continue into early
Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed, with the most likely time
frame between noon and 8 pm.

Expected storm motion is toward the northeast around 45 mph.

Geelhart

The radar

The Evansville,IN radar (KVWX), 106 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

19 hail, 10 tornado, 2 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Effingham

When
February 19, 3:16 PM CST to 3:17 PM CST
Where
Effingham County, 2.2 mi ESE of Mason to 2.28 mi E of Mason
Rating
EFU
Path length
0.18 mi
Path width
20 yd
Reported by
Storm Chaser
Coordinates
38.943, -88.580

A brief tornado was confirmed via storm chaser video. No damage occurred, so an intensity rating could not be assigned.

Thunderstorm Wind, Effingham

When
February 19, 3:16 PM CST to 3:21 PM CST
Where
Effingham County, 1.14 mi SW of Watson
Measured
52 kt (60 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
39.011, -88.587

Thunderstorm winds contributed to a multi-vehicle accident on I-57 southwest of Watson, resulting in one indirect injury.

Hail, Effingham

When
February 19, 3:35 PM CST to 3:40 PM CST
Where
Effingham County, 1.75 mi WSW of Dieterich
Measured
1 in hail
Reported by
Public
Coordinates
39.060, -88.400

Hail, Effingham

When
February 19, 3:36 PM CST to 3:41 PM CST
Where
Effingham County, 0.87 mi SW of Dieterich
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
39.060, -88.380

Hail, Effingham

When
February 19, 3:37 PM CST to 3:42 PM CST
Where
Effingham County, 0.87 mi SW of Dieterich
Measured
2.5 in hail
Reported by
Public
Coordinates
39.060, -88.380

Hail, Effingham

When
February 19, 3:38 PM CST to 3:43 PM CST
Where
Effingham County, 0.87 mi SW of Dieterich
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
39.060, -88.380

Hail, Effingham

When
February 19, 3:38 PM CST to 3:43 PM CST
Where
Effingham County, 0.87 mi SW of Dieterich
Measured
1.25 in hail
Reported by
Public
Coordinates
39.060, -88.380

Tornado, Jasper

When
February 19, 3:42 PM CST to 3:44 PM CST
Where
Jasper County, 1.75 mi SE of Wheeler to 1.13 mi N of Lis
Rating
EF0
Path length
1.46 mi
Path width
30 yd
Property damage
$10,000
Reported by
Storm Chaser
Coordinates
39.030, -88.300

Video from a storm chaser showed a tornado develop about one mile southeast of Wheeler. The tornado caused minor damage to trees as it travelled northeast across Highway 33 before dissipating just east of N 500th St.

Tornado, Jasper

When
February 19, 4:02 PM CST to 4:04 PM CST
Where
Jasper County, 3.39 mi SW of Yale to 2.89 mi SW of Yale
Rating
EF0
Path length
0.55 mi
Path width
30 yd
Reported by
NWS Storm Survey
Coordinates
39.090, -88.070

A short-lived tornado developed in a field three miles southwest of Yale. It moved northeast and dissipated shortly after crossing N 1675 St. The tornado resulted in tall field grass being blown over and matted down.

Hail, Clark

When
February 19, 4:04 PM CST to 4:09 PM CST
Where
Clark County, 0.87 mi NW of Casey
Measured
1 in hail
Reported by
Public
Coordinates
39.310, -87.990

Funnel Cloud, Richland

When
February 19, 4:05 PM CST to 4:06 PM CST
Where
Richland County, 1.93 mi E of Stringtown
Reported by
Storm Chaser
Coordinates
38.835, -87.945

Storm chaser video showed a well-defined funnel cloud extending at least half way to the ground approximately four miles west of Chauncey. However, no evidence of a tornado was found in this area. This thunderstorm went on to produce a tornado in Crawford County four minutes after this funnel cloud was sighted.

Tornado, Crawford

When
February 19, 4:09 PM CST to 4:10 PM CST
Where
Crawford County, 0.21 mi NE of Landes to 0.48 mi ENE of Landes
Rating
EFU
Path length
0.28 mi
Path width
20 yd
Reported by
Storm Chaser
Coordinates
38.872, -87.877

A storm chaser provided video of a brief tornado occurring at this location. No damage occurred, so an intensity rating could not be assigned.

Hail, Jasper

When
February 19, 4:12 PM CST to 4:17 PM CST
Where
Jasper County, 0.54 mi W of Yale
Measured
1.25 in hail
Reported by
Public
Coordinates
39.120, -88.030

Hail, Clark

When
February 19, 4:16 PM CST to 4:21 PM CST
Where
Clark County, 0.69 mi S of Martinsville
Measured
1 in hail
Reported by
Public
Coordinates
39.320, -87.880

Hail, Crawford

When
February 19, 4:16 PM CST to 4:21 PM CST
Where
Crawford County, 1.48 mi NNW of Hardinville
Measured
1 in hail
Reported by
Public
Coordinates
38.920, -87.840

Hail, Crawford

When
February 19, 4:17 PM CST to 4:22 PM CST
Where
Crawford County, Bellair
Measured
1 in hail
Reported by
Public
Coordinates
39.150, -87.950

Tornado, Crawford

When
February 19, 4:20 PM CST to 4:34 PM CST
Where
Crawford County, 2.33 mi E of Hardinville to 0.95 mi SE of Duncanville
Rating
EF1
Path length
6.86 mi
Path width
400 yd
Injuries
1 direct, 0 indirect
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
38.904, -87.787

The tornado began about three miles southeast of Hardinville, where it damaged several trees near the intersection of East 350th Avenue and North 825th Street. It then intensified to EF-1 as it moved northeast, severely damaging two homes including one mobile home that was thrown off its foundation and wrapped around a tree. An elderly woman in that mobile home was hospitalized with serious injuries. The tornado continued northeast, crossing several tree lines and damaging additional homes and farm buildings along 1125th Street and East 465th Avenue. After that, the tornado only produced minor tree damage. It eventually crossed State Highway 1 and dissipated about 2.5 miles north-northeast of Flat Rock.

Hail, Crawford

When
February 19, 4:25 PM CST to 4:30 PM CST
Where
Crawford County, 0.54 mi W of New Hebron
Measured
1 in hail
Reported by
Public
Coordinates
38.950, -87.740

Tornado, Crawford

When
February 19, 4:32 PM CST to 4:33 PM CST
Where
Crawford County, 1.13 mi NNE of Annapolis to 1.22 mi NE of Annapolis
Rating
EFU
Path length
0.11 mi
Path width
10 yd
Reported by
Storm Chaser
Coordinates
39.164, -87.809

A storm chaser provided video of a brief tornado occurring in an open field. No damage occurred, so an intensity rating could not be assigned.

Hail, Clark

When
February 19, 4:39 PM CST to 4:44 PM CST
Where
Clark County, 0.54 mi W of York
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.170, -87.640

Tornado, Clay

When
February 19, 6:15 PM CST to 6:16 PM CST
Where
Clay County, 3.04 mi NNW of Bible Grove to 3.06 mi NNW of Bible Grove
Rating
EF0
Path length
0.14 mi
Path width
75 yd
Continued into
Effingham, Il (ILX)
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
38.912, -88.467

A tornado developed just south of the Clay-Effingham county line, producing damage at a farmstead along the county line east of 1800th Street. At this location, metal from the top of a silo was blown off, and a barn was damaged with roof pieces blown off to the northeast for about a half mile. The tornado was in Clay County for less than a minute, before continuing northeast into Effingham County. This tornado had a maximum intensity of EF-0, and its total duration was 11 minutes.

Tornado, Effingham

When
February 19, 6:16 PM CST to 6:26 PM CST
Where
Effingham County, 1.43 mi SSW of Eberle to 2.04 mi WNW of Winterrowd
Rating
EF0
Path length
3.87 mi
Path width
75 yd
Property damage
$170,000
Reported by
NWS Storm Survey
Coordinates
38.913, -88.465

A tornado developed just south of the Clay-Effingham county line, producing damage at a farmstead along the county line east of 1800th Street. At this location, metal from the top of a silo was blown off, and a barn was damaged with roof pieces blown off to the northeast for about a half mile. The tornado was in Clay County for less than a minute, before continuing northeast into Effingham County where it produced tracks through corn stubble in fields. It dissipated northwest of the intersection of East 200th Avenue and County Road 2200. This tornado had a maximum intensity of EF-0, and its total lifespan was 11 minutes.

Tornado, Clay

When
February 19, 6:18 PM CST to 6:19 PM CST
Where
Clay County, 6 mi NNW of Iola to 6.18 mi NNW of Iola
Rating
EF0
Path length
0.35 mi
Path width
25 yd
Continued into
Effingham, Il (ILX)
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
38.911, -88.660

A tornado developed near Scooter Drive in Clay County. It tracked northeast, moving into Effingham County and tracking east of Edgewood. The maximum intensity of this tornado was EF-0, with damage limited to tree branches. The total duration of this tornado was four minutes, one minute in Clay County and three minutes in Effingham County.

Tornado, Effingham

When
February 19, 6:19 PM CST to 6:21 PM CST
Where
Effingham County, 0.47 mi SW of Edgewood to 0.96 mi NE of Edgewood
Rating
EF0
Path length
1.43 mi
Path width
25 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
38.915, -88.656

A tornado developed near Scooter Drive in Clay County. It tracked northeast, moving into Effingham County and tracking east of Edgewood. It dissipated near the intersection of East 100th Avenue and County Road 880. The maximum intensity of this tornado was EF-0, with damage limited to tree branches. The total duration of this tornado was four minutes, one minute in Clay County and three minutes in Effingham County.

Hail, Schuyler

When
February 19, 6:28 PM CST to 6:33 PM CST
Where
Schuyler County, 0.87 mi NW of Ray
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.210, -90.480

Funnel Cloud, Jasper

When
February 19, 6:58 PM CST to 6:59 PM CST
Where
Jasper County, 2.09 mi WNW of Newton
Reported by
Storm Chaser
Coordinates
38.989, -88.207

A storm chaser reported a funnel cloud west of Newton.

Hail, Mason

When
February 19, 7:05 PM CST to 7:10 PM CST
Where
Mason County, 0.53 mi E of Havana
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
40.300, -90.060

Hail, Mason

When
February 19, 7:25 PM CST to 7:30 PM CST
Where
Mason County, 1.48 mi NNW of Forest City
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
40.390, -89.830

Hail, Mason

When
February 19, 7:30 PM CST to 7:35 PM CST
Where
Mason County, 0.87 mi NW of Manito
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
40.430, -89.780

Hail, Peoria

When
February 19, 7:45 PM CST to 7:50 PM CST
Where
Peoria County, Bellevue
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.680, -89.680

Hail, Peoria

When
February 19, 7:45 PM CST to 7:50 PM CST
Where
Peoria County, Bellevue
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.680, -89.680

Hail, Tazewell

When
February 19, 7:59 PM CST to 8:04 PM CST
Where
Tazewell County, Leslie
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
40.530, -89.530

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2026Every state in 2026This day in weather historyThe tornado archive for Illinois, 2026Warnings in Illinois, February 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1317774, 1317775, 1317778, 1317780, 1317776, 1317777, 1317779, 1317782, 1317783, 1317781, 1317785, 1317784, 1317786, 1317787, 1317788, 1317790, 1317789, 1317791, 1317793, 1317792, 1317794, 1317795, 1317796, 1317797, 1317799, 1317798, 1317800, 1317801, 1317802, 1317803, 1317805, 1317804.